Dutchess County Department of Behavioral & Community Health 85 Civic Center Plaza – Suite 106 – Poughkeepsie, NY 12601 Phone: (845) 486-3400 Fax: (845) 486-3447
DATE: November 18, 2016
For Further Information:
Margaret Hirst, LCSW-R, Acting Commissioner, (845) 486-3432
RECALL ISSUED FOR ATOMIZER DEVICE USED IN NALOXONE DELIVERY SYSTEM
Potential Defect with Atomizer Only; Medication Remains Safe and Effective
Poughkeepsie…. Dutchess County Department of Behavioral and Community Health is advising first responders and the public that Teleflex Medical, manufacturer of the MAD300 Intranasal Mucosal Atomization Device used as part of the naloxone (NARCAN) delivery system, has issued a recall notification. This product is currently used by opioid overdose prevention programs across New York State — including Dutchess County.
Nearly 1,600 individuals have been trained to use Narcan, an opioid overdose reversal medication, through the Dutchess County Medical Examiner’s Office and its “train-the-trainer” program. As part of the training, participants receive a naloxone kit. Approximately one-third of the kits distributed are estimated to be affected by the recall.
Individuals who have a naloxone kit are advised to take the following steps:
- Check lot number on the device carton and register to receive replacement kit when available, both of which be done online HERE.
In the event of an overdose, continue to use the naloxone kit, even if it is impacted by recall, and:
- Call 9-1-1 immediately to have help on the way if the atomizer is not working at maximum capacity.
- Use the naloxone kits as trained, administering a second dose if individual is not revived.
“It is most important to stress that the naloxone medication inside the kit is safe and can work to reverse an overdose,” stressed Kia Newman, MD, Deputy Medical Examiner. “If the atomizer in your kit has a defect, it may stream the medication as opposed to spraying it as an atomized mist. The naloxone medication can and should still be used until the manufacturer can replace the affected atomizers. The medicine can still save lives. Giving the naloxone with a possibly defective atomizer is still better than giving nothing at all.”
“The importance of calling 9-1-1 cannot be overstated. While we always stress calling 9-1-1 as part of our Narcan training, it is particularly critical in light of this recall. Call 9-1-1 and use the naloxone kit as trained to ensure the victim has the best chance for survival,” added Dr. Newman.
At this time, the manufacturer is reporting a backlog of orders to replace the recalled atomizers. Residents who received their naloxone training and kits from Dutchess County can register to be notified when replacement atomizer devices become available by calling Dutchess County HELPLINE at (845) 485-9700 or visiting www.dutchessny.gov/MAD300.
For further information about Opioid Overdose Prevention in New York State, visit
http://www.health.ny.gov/diseases/aids/general/opioid_overdose_prevention/. Any additional inquiries regarding the manufacturer recall can be sent to firstname.lastname@example.org.
# # #